Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Wichita, KS

April 15, 2017Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 15, 2017, 7:51 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 7:51 PM CDT (00:51 UTC)
Expired
Apr 15, 2017, 8:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 7:02 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KICT 160051
SVRICT
KSC009-053-159-160145-
/O.NEW.KICT.SV.W.0041.170416T0051Z-170416T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
751 PM CDT SAT APR 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rice County in central Kansas...
  Southwestern Ellsworth County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 845 PM CDT

* At 751 PM CDT, a severe thunderstorm was located near Claflin,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Claflin, Holyrood, Bushton, Lorraine and Odin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0051Z 284DEG 12KT 3857 9858 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
309 
WWUS53 KICT 160105
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
805 PM CDT SAT APR 15 2017

KSC009-053-159-160145-
/O.CON.KICT.SV.W.0041.000000T0000Z-170416T0145Z/
Rice KS-Ellsworth KS-Barton KS-
805 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RICE...SOUTHWESTERN ELLSWORTH AND NORTHEASTERN
BARTON COUNTIES...

At 804 PM CDT, a severe thunderstorm was located over Claflin, moving
east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Claflin, Holyrood, Bushton, Lorraine and Odin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0104Z 284DEG 12KT 3856 9852 

HAIL...1.50IN
WIND...60MPH
 
$$

KLEINSASSER
313 
WWUS53 KICT 160125
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
825 PM CDT SAT APR 15 2017

KSC009-053-159-160145-
/O.CON.KICT.SV.W.0041.000000T0000Z-170416T0145Z/
Rice KS-Ellsworth KS-Barton KS-
825 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RICE...SOUTHWESTERN ELLSWORTH AND NORTHEASTERN
BARTON COUNTIES...

At 824 PM CDT, a severe thunderstorm was located near Claflin, moving
east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Claflin, Holyrood, Bushton, Lorraine and Odin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0124Z 287DEG 5KT 3855 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
759 
WWUS53 KICT 160139
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
839 PM CDT SAT APR 15 2017

KSC009-053-159-160149-
/O.EXP.KICT.SV.W.0041.000000T0000Z-170416T0145Z/
Rice KS-Ellsworth KS-Barton KS-
839 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE...
SOUTHWESTERN ELLSWORTH AND NORTHEASTERN BARTON COUNTIES WILL EXPIRE
AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0139Z 284DEG 12KT 3854 9843 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:35 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 15, 6:35 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 337 PM CDT Sat Apr 15 2017

Active weather pattern thunderstorm-wise expected to continue
through Friday-Saturday.

A cold front stretched from southeast Nebraska southwestward to a
developing triple point over southwest Kansas, with a dryline
extending south of the triple point into the eastern Texas
Panhandle. Very strong instability (MLCAPE 2500-3500 j/kg) and
30-35 kt of effective bulk shear will be in place near and
southeast of the front, where upper 50s to middle 60s dewpoints
exist in the warm sector. Strong heating and areas of frontal
convergence should allow widely scattered severe storms to develop
toward early this evening near the front. Large hail and damaging
wind gusts will be the main hazards this evening. Short-term
models also indicate forcing from the low-level jet and isentropic
lift may initiate scattered storms over the Flint Hills region
this evening which could also pose a hail/wind threat. The cold
front will shift slowly southward overnight into a 40-45 knot
southerly low-level jet, which will tend to veer just ahead of the
boundary late. This will likely support storms merging into
larger clusters, which may have some back-building tendency,
favoring locally heavy rainfall and localized flooding potential
in south-central/southeast KS late tonight.

Sunday-Sunday night...If overnight convection develops a fairly
substantial cold pool, thinking precipitation chances will be
fairly minimal Sunday morning across the forecast area, with
greater chances further south across Oklahoma, in vicinity of the
convectively-reinforced frontal zone. However, thinking
shower/storm chances will increase late afternoon into Sunday
night, as the NAM/GFS approach a subtle upper wave from the
southwest, inducing warm/moist advection atop the frontal zone.
Limited instability should preclude widespread severe weather.

Monday-early Tuesday...A 2nd weak upper wave is expected to
approach from the west, possibly supporting isolated hit-or-miss
showers/storms Monday afternoon/evening, especially over southern
Kansas in vicinity of weak frontal zone washing back north. This
activity could linger into the nighttime hours in response to an
increasing low-level jet. Furthermore, could see additional
isolated activity Monday night into early Tuesday further north
across central into east-central Kansas, as a Northern Plains
shortwave advances a cold front into Mid-America. However, suspect
better chances will remain north of the region near better
forcing.

Tuesday afternoon-night...Could see a few storms develop along a
weakening cold front from central into northeast Kansas. If this
occurs, strong instability with marginal deep layer shear would
support a few severe storms. Activity could fester and/or develop
through the overnight across central/northern Kansas as a
strengthening low-level jet impinges on the west-east oriented
frontal zone, with a continued threat for strong/severe storms and
heavy rain.

.LONG TERM...(Wednesday through Saturday)
Issued at 337 PM CDT Sat Apr 15 2017

Wednesday afternoon-night...GFS and ECMWF overall synoptic
pattern continue to suggest the potential for somewhat more
widespread and/or higher end severe weather, as a vigorous
shortwave and associated cold front approaches from the west,
interacting with an increasingly moist/unstable airmass in place
across the Heartland. What especially gets our attention is the
increasing mid-upper level flow and associated deep layer shear.
Details remain sketchy this far out, so check back for later
forecasts.

Friday-Saturday...Attention then turns to a powerful storm system
expected to approach the Central/Southern Plains late week into
the weekend. Despite fairly substantial spread amongst individual
GFS ensemble members, overall medium range consensus continues to
support the synoptic pattern surrounding this storm system. That
said, thinking greatest severe weather potential will remain south
of the Kansas region closer to the warm sector, with a greater
potential for widespread rain/embedded storms across Kansas, along
with much cooler temperatures (highs possibly in the 40s-50s and
windy Fri-Sat). However, still quite a bit of uncertainty this far
out, so will continue to monitor model trends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Apr 15 2017

Widely scattered storms are expected to develop along a slow,
southward moving cold front across central Kansas within the next
hour or two. Will include a VCTS mention at RSL/GBD/SLN/HUT to
account for this convection potential, with prevailing shra/VCTS
from 01-05z. Other clusters of strong-severe storms should develop
over eastern Kansas in the mid evening time period, with a
strengthening low-level jet with increased moisture transport. T

The front will continue to push south into south-central/southeast
KS overnight, into a 40 knot southerly low-level jet, including some
potential for storm clusters to back-build across south-
central/southeast KS. Some MVFR ceilings may develop along and just
north of the cold front during the morning hours Sunday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  66  56  73 /  60  50  50  20
Hutchinson      55  64  53  72 /  50  50  30  20
Newton          56  65  54  71 /  50  50  40  20
ElDorado        58  67  56  72 /  70  50  50  30
Winfield-KWLD   59  68  58  74 /  70  50  50  30
Russell         49  64  50  72 /  20  20  10  10
Great Bend      50  63  50  72 /  30  30  20  20
Salina          54  65  52  73 /  40  20  20  20
McPherson       54  65  52  72 /  50  40  30  20
Coffeyville     61  69  59  74 /  70  60  60  40
Chanute         60  67  57  72 /  70  50  60  40
Iola            60  67  56  72 /  70  50  60  40
Parsons-KPPF    61  68  58  73 /  70  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC/ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, Apr 15, 4:26 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
426 PM CDT Sat Apr 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
426 PM CDT Sat Apr 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few severe storms are possible generally along and west of the
Flint Hills this evening along an approaching cold front. Hail up
to the size of golfballs and wind gusts to 70 mph are the main
hazards. Clusters of strong thunderstorms are then expected to move
southward across eastern and southern Kansas overnight, with the
threat transitioning to locally heavy rainfall and pockets of
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of showers and thunderstorms over southern
Kansas Sunday morning into the afternoon, with chances increasing
late Sunday afternoon and night. While a few strong storms with
small hail are possible over southern Kansas, severe weather is not
expected.

Periodic thunderstorm chances will continue to impact the region
through much of the upcoming week. It appears the greatest
potential for organized severe storms will be Wednesday afternoon
and evening, although a few severe storms cannot be ruled out Monday
and Tuesday evening areawide, and again Friday over far southern
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening generally along and
west of the Flint Hills.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 15, 7:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             7 WSW WESTFALL          38.89N 98.12W
04/15/2017  M1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

            REPORT IS ABOUT 3 NORTH OF INTERSTATE 70

&&

VJP
Local storm report, Apr 15, 7:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             8 N HOISINGTON          38.63N 98.78W
04/15/2017  M1.00 INCH       BARTON             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZED HAIL.

&&

VJP
Special weather statement, Apr 15, 7:42 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
742 PM CDT SAT APR 15 2017

KSZ032-160130-
Russell KS-
742 PM CDT SAT APR 15 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 830 PM CDT

* At 740 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Luray, or 21
  miles north of Russell...moving east at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Luray and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3913 9849 3904 9849 3912 9886 3913 9886
TIME...MOT...LOC 0042Z 270DEG 17KT 3919 9877

JAKUB
Local storm report, Apr 15, 7:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 E SUSANK              38.64N 98.67W
04/15/2017  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

            LOTS OF HAIL WHICH IS PEA TO QUARTER SIZED.

&&

VJP
Special weather statement, Apr 15, 7:47 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
747 PM CDT SAT APR 15 2017

KSZ047-160130-
Barton KS-
747 PM CDT SAT APR 15 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 830 PM CDT

* At 746 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving east at 15
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Albert, Great Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3835 9903 3849 9903 3849 9866 3828 9874
TIME...MOT...LOC 0047Z 277DEG 12KT 3840 9890

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:03 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell57 min
Apr 15, 7:42 PM CDTSpecial Weather StatementICTRussell48 min
Apr 15, 7:47 PM CDTSpecial Weather StatementICTBarton43 min
Apr 15, 7:50 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline55 min
Apr 15, 8:06 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline15 hr
Apr 15, 8:18 PM CDTSevere Thunderstorm WarningICTLincoln, Russell57 min
Apr 15, 8:21 PM CDTFlash Flood WarningICTEllsworth, Lincoln, Saline8 hr
Apr 15, 8:32 PM CDTSpecial Weather StatementICTBarton43 min
Apr 15, 8:37 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline68 min
Apr 15, 8:39 PM CDTSpecial Weather StatementICTRice51 min
Apr 15, 8:44 PM CDTSevere Thunderstorm WarningICTBarton61 min
Apr 15, 9:39 PM CDTSpecial Weather StatementICTBarton51 min
Apr 15, 9:41 PM CDTSpecial Weather StatementICTEllsworth49 min
Apr 15, 9:42 PM CDTSpecial Weather StatementICTSaline48 min
Apr 15, 10:03 PM CDTSevere Thunderstorm WarningICTBarton57 min
Apr 15, 10:16 PM CDTAreal Flood WarningICTBarton12 hr
Apr 15, 10:38 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice44 min
Apr 16, 12:05 AM CDTAreal Flood WarningICTMcPherson9 hr
Apr 16, 12:40 AM CDTSpecial Weather StatementICTKingman35 min
Apr 16, 1:13 AM CDTSpecial Weather StatementICTKingman32 min
Apr 16, 1:29 AM CDTSpecial Weather StatementICTHarvey, Sedgwick46 min
Apr 16, 1:36 AM CDTAreal Flood WarningICTHarvey8 hr
Apr 16, 1:54 AM CDTSpecial Weather StatementICTSedgwick36 min
Apr 16, 2:06 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner39 min
Apr 16, 2:12 AM CDTSpecial Weather StatementICTButler33 min
Apr 16, 2:38 AM CDTSevere Thunderstorm WarningICTCowley, Sedgwick, Sumner31 min
Apr 16, 2:43 AM CDTAreal Flood WarningICTButler, Sedgwick6 hr
Apr 16, 3:12 AM CDTSpecial Weather StatementICTCowley, Sumner33 min
Apr 16, 4:29 AM CDTSpecial Weather StatementICTChautauqua, Montgomery46 min
Apr 16, 5:11 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho49 min
Apr 16, 6:46 PM CDTSpecial Weather StatementICTChautauqua44 min
Apr 16, 6:50 PM CDTSpecial Weather StatementICTSumner40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.